Macular oedema due to letrozole: A first case report
Article first published online: 13 AUG 2012
© 2012 The Authors; Clinical and Experimental Optometry © 2012 Optometrists Association Australia
Clinical and Experimental Optometry
Volume 95, Issue 6, pages 646–650, November 2012
How to Cite
Moschos, M. M., Chatziralli, I. P., Zagouri, F. and Zografos, G. C. (2012), Macular oedema due to letrozole: A first case report. Clinical and Experimental Optometry, 95: 646–650. doi: 10.1111/j.1444-0938.2012.00771.x
- Issue published online: 29 OCT 2012
- Article first published online: 13 AUG 2012
- Manuscript Accepted: 26 APR 2012
- Manuscript Revised: 24 APR 2012
- Manuscript Received: 29 MAY 2011
- macular oedema;
- multifocal electroretinogram;
A 72-year-old woman presented with unexplained, progressive, painless visual loss in the right eye during the past six months. At presentation visual acuity (VA) was 3/60 in the right eye and 6/6 in the left eye. Anterior segment examination and intraocular pressures were normal. Dilated fundoscopy revealed significant macular oedema in the right eye and a normal fundus appearance in the left eye. Her medical history was noteworthy for breast ductal carcinoma in situ, for which she had undergone right mastectomy three years earlier. She had not received chemotherapy or radiotherapy but she had been under treatment with letrozole 2.5 mg/day over the past three years. She did not receive any other medication.
Optical coherence tomography showed intraretinal fluid and a significant increase in retinal thickness in the foveal and parafoveal areas, while fluorescein angiography detected foveal hyperfluorescence and leakage of the dye in the late phase. Multifocal electroretinogram showed a decreased response in both eyes. In suspicion of letrozole-related retinopathy, the patient was advised to stop the medication. The patient agreed to receive an intravitreal injection of 0.05 ml/0.5 mg ranibizumab. One month later, VA in the right eye was 6/9 and macular oedema had apparently improved. This is the first reported case of letrozole-associated macular oedema treated with intravitreal ranibizumab.